MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. GRIPPER MICRO NEEDLELESS Y-SITE LUER-ACTIVATED NEEDLELESS INJECTION SITE; SET, ADMINISTRATION, INTRAVASCULAR

SMITHS MEDICAL ASD, INC. GRIPPER MICRO NEEDLELESS Y-SITE LUER-ACTIVATED NEEDLELESS INJECTION SITE; SET, ADMINISTRATION, INTRAVASCULAR
Model Number 21-3271-24
Medical Device Problem Codes Unintended Ejection (1234); Material Fragmentation (1261); Retraction Problem (1536); Fail-Safe Did Not Operate (4046)
Health Effect - Clinical Codes Hematoma (1884); Pain (1994); Swelling (2091); Numbness (2415); Needle Stick/Puncture (2462)
Date of Event 03/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Photos were received for investigation and it was observed that the base of the gripper micro needleless y-site luer-activated needleless injection site was broken.In addition, one gripper micro needleless y-site luer-activated needleless injection site was returned for analysis in used condition.Visual inspection of the gripper needle showed that part of the base was broken and it was not possible to activate and deactivate the safety mechanism.Testing of inventory samples showed no discrepancies in activating the safety mechanism.No discrepancies were found during verification.Additionally, the production floor was also audited with (b)(4) units, finding no damaged bases.A review of the manufacturing process was conducted and was considered adequate and correct.A dhr review was also completed for the reported lot and no issues were found.Based on evidence and investigation, the complaint allegation was confirmed.The problem source is listed as unknown.However, it was noted that the most probable source of the complaint was damage occurring after the product left the manufacturing facility.User facility: (b)(6).
 
Event or Problem Description
Information was received indicating that a smiths medical gripper micro needleless y-site luer-activated needleless injection site's safety arm "suddenly broke apart from the inserter base" when the user was ready to de-access the chemo port and that "the sudden dislodgement" of the safety arm caused the needle to stick the user's right hand on the wrist.Immediately following the incident, the user reported an "intense numbness" on their hand and continued to carry out their work with no active bleeding or pain.The next morning, the user stated they had a "severe hematoma" and pain on their right hand.Gel was then applied to reduce the swelling.Subsequently, the user completed blood tests, took anti-inflammatory medicine, and was recommended to be closely monitored for six months.No additional adverse patient effects were reported.

Brand Name
GRIPPER MICRO NEEDLELESS Y-SITE LUER-ACTIVATED NEEDLELESS INJECTION SITE
Common Device Name
SET, ADMINISTRATION, INTRAVASCULAR
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key8537200
Report Number3012307300-2019-01829
Device Sequence Number18922624
Product Code FPA
UDI-Device Identifier10610586029882
UDI-Public10610586029882
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K072059
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,user faci
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/08/2022
Device Model Number21-3271-24
Device Catalogue Number21-3271-24
Device Lot Number37X637
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/27/2018
Initial Report FDA Received Date04/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age34 YR